Teens overdose on "Triple C" cold meds; 911 calls released - New York News

Teens overdose on "Triple C" cold meds; 911 calls released

Posted: Updated:
PHOENIX -

Three teenagers overdosed on cold medicine while on their way to school.

Now we're hearing the 911 calls made from Poston High School and we also have a warning for parents about just how easy it is for teens to hide this drug.

Doctors say "Triple C" looks a lot like red Skittles candy.

So we decided to compare -- we took a box of Skittles and some Triple C pills and mixed them together.  They look a lot a like.

911 Operator: "911 what's the location of your emergency?"

Caller: "I have a student here that's taken a drug and he doesn't know what it is. He says they told him it's called Triple C. He has vomited and is in the nurse's office right now."

The student was rushed to a hospital after taking Triple C or Coricidin Cough and Cold.  The student admitted to taking the pills on the school bus with other kids.

Caller: "He and two more, but we've got to find the other two."

The other two students were also rushed to the hospital.

Triple C is a cold medication for people with high blood pressure.  If taken in large amounts, it can be very dangerous.

"We get these outbreaks at school where four or five kids get into it and one of the kids has an adverse event and the other kids fess up and that they also have taken it," said Dr. Frank Lovecchio of the Banner Poison Information Center, which gets a few calls day from people worried about bad reactions to Triple C.

"If you're taking six or seven pills and then going out and riding your bike or doing something silly, I think it's a recipe for disaster," said Lovecchio.

He says parents with teens should pay close attention to medications in their medicine cabinet.

Here are a few ways to tell if someone is high on Triple C:

"They look like they're drunk when they take it.  They can hallucinate many times, they have nausea and vomiting -- all these things can clue you in that something might be wrong," explained Lovecchio.

And those three students who got sick are going to be okay.

Dr. Lovecchio says parents should talk to their teens about the dangers of taking Triple C.

Follow this story: Students hospitalized after getting high on cold medicine

Didn't find what
you were looking for?

  • Local NewsLocal NewsMore>>

  • Andy Golub's NYC Bodypainting Day

    Andy Golub's NYC Bodypainting Day

    Wednesday, July 30 2014 10:43 PM EDT2014-07-31 02:43:52 GMT
    The saying art is autobiographical takes on a whole new meaning when your canvas is a fully nude human body, as it is for artist Andy Golub. Andy along with 30 other artists and 45 Technicolor models paraded around several Manhattan hotspots over the weekend for NYC Body Painting day. Believe or not, this is completely legal in New York City.
    The saying art is autobiographical takes on a whole new meaning when your canvas is a fully nude human body, as it is for artist Andy Golub. Andy along with 30 other artists and 45 Technicolor models paraded around several Manhattan hotspots over the weekend for NYC Body Painting day. Believe or not, this is completely legal in New York City.
  • Protestors rally against NYPD's 'broken windows' policing

    Protestors rally against NYPD's 'broken windows' policing

    Wednesday, July 30 2014 10:07 PM EDT2014-07-31 02:07:39 GMT
    Emotions about police brutality were still raw at a protest in Harlem Wednesday night. Eric Garner died after police put him in an apparent choke hold. Cops stopped garner for the minor offense of selling loose cigarettes in Staten Island. Officers had been enforcing the so-called broken windows policy.
    Emotions about police brutality were still raw at a protest in Harlem Wednesday night. Eric Garner died after police put him in an apparent choke hold. Cops stopped garner for the minor offense of selling loose cigarettes in Staten Island. Officers had been enforcing the so-called broken windows policy.
  • Fatal skydiving accident on Long Island

    Fatal skydiving accident on Long Island

    Wednesday, July 30 2014 9:13 PM EDT2014-07-31 01:13:49 GMT
    Police on Long Island say one person has died and another has been seriously injured in a skydiving accident. Riverhead police say it happened at about 4 p.m. Wednesday at Skydive Long Island in Calverton. Police say the injured person was airlifted to Stony Brook University Hospital in critical condition.
    Police on Long Island say one person has died and another has been seriously injured in a skydiving accident. Riverhead police say it happened at about 4 p.m. Wednesday at Skydive Long Island in Calverton. Police say the injured person was airlifted to Stony Brook University Hospital in critical condition.
Powered by WorldNow
Didn't find what you were looking for?
All content © Copyright 2000 - 2014 Fox Television Stations, Inc. and Worldnow. All Rights Reserved.
Privacy Policy | Terms of Service | Ad Choices